Dexamethasone Overdose

In reported cases of overdoses with dexamethasone, adverse effects included seizures, gastrointestinal perforation, and heart attack. Long-term use can also cause Cushing's syndrome, osteoporosis, and cataracts, among other things. Treatment typically involves monitoring and relieving any problems that occur as a result of the overdose.

Can You Take Too Much Dexamethasone?

Dexamethasone is a prescription corticosteroid, or "steroid," medication. It decreases inflammation and suppresses the body's immune system. As with most medications, it is possible to take too much dexamethasone.
 
A dexamethasone overdose is usually not extremely dangerous. However, the specific effects would likely vary, depending on a number of factors, including the dexamethasone dosage, the particular form of the medication taken, and whether it was taken with any other medications or substances.
 

Effects of an Overdose With Dexamethasone

Reported symptoms of a dexamethasone overdose have included:
 
  • Mood changes, such as depression, euphoria (an exaggerated sense of well-being), or hallucinations
  • Hiccups
  • Abnormal heartbeats (arrhythmias)
  • Seizure
  • Heart attack
  • Gastrointestinal perforation (holes or tears in the stomach or intestines)
  • Local burning, stinging, redness, or discomfort with the eye and ear drops.
     
In addition, long-term exposure to all steroids, including dexamethasone, is associated with a variety of side effects. Some of the effects of long-term dexamethasone use may include but are not limited to:
 
 
Top Foods to Fight Inflammation

Dexamethasone Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.